Category: 

What is Antidepressant Discontinuation Syndrome?

Article Details
  • Written By: B. Schreiber
  • Edited By: Melissa Wiley
  • Last Modified Date: 08 July 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Antidepressant discontinuation syndrome is a set of symptoms that can occur after suddenly stopping the use of antidepressants. Common symptoms include increased anxiety, difficulty sleeping, and a return of depressive symptoms. These symptoms are sometimes mistaken for a depressive relapse. Antidepressant discontinuation syndrome can occur with the older tricyclic antidepressants and some selective serotonin reuptake inhibitors (SSRIs). It is treated by taking the antidepressants again and gradually reducing the dosage.

The symptoms of antidepressant syndrome vary from person to person and also among the many types of antidepressants. They often appear within a couple days to a week after stopping use. Other symptoms include irritability, fatigue, and a newly depressed mood. Antidepressant discontinuation syndrome may also cause anxiety or insomnia in some people. Physical symptoms could include diarrhea, nausea, or headaches.

If it's not addressed, the effects of antidepressant withdrawal could last for a period of weeks or possibly months. Again, the length of time may differ depending on the individual and the type of antidepressant. Still, it's important to tell a doctor if an individual no longer wishes to take a certain antidepressant. People who are experiencing negative side effects from one drug may have better results with a different one.

Ad

Most commonly, antidepressant discontinuation syndrome occurs in people who suddenly stop taking their medication altogether. That is why it is almost always recommended that people taper off antidepressant use over a period of weeks or months. Skipping a few days' doses in a row may cause symptoms in some people. Also, people already beginning to taper off their use of antidepressants could experience this syndrome. In that case, a more gradual reduction should help easy symptoms of withdrawal.

Sometimes antidepressant discontinuation syndrome is mistaken for drug side effects or a relapse in depression. For this reason, discuss the history of use with a doctor or psychiatrist. This should include mentioning skipped or missed doses. This information can help to determine what is actually causing the symptoms.

Different medications can be more or less likely to cause antidepressant withdrawal depending on how quickly they exit the body. Fluoxetine, marketed as Prozac®, is considered long lasting and generally has few withdrawal side effects. Paroxetine, sometimes known as Paxil®, is an SSRI like fluoxetine but leaves the body much more quickly. For this reason, paroxetine may cause more symptoms. Some antidepressants that work in a different way, such as bupropion, may cause not cause the syndrome at all.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email